Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 333, NWS Midland/Odessa, TX

August 15, 1997Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 15, 1997, 7:05 PM CDT for Pecos County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1997, 7:05 PM CDT (00:05 UTC)
Expired
Aug 15, 1997, 8:10 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:13 PM CDTThunderstorm Wind 52Girvin, TXA cell among a multicell cluster moving to the northeast in northern Pecos County produced microburst winds that damaged structures in the Girvin community. A 2-foot section of the south wall of a house was partly separated from the flooring as upward forces

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3554 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 160007 RRA
SVRMAF
TXC371-160110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
705 PM CDT FRI AUG 15 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN PECOS COUNTY
 
AT 704 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 23 MILES SOUTH OF CRANE OR IN GIRVIN MOVING EAST AT 10
MPH.

THIS STORM IS EXPECTED TO MOVE THROUGH THE GIRVIN AREA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MO8VE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


GPM/BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:42 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 15, 1:42 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
141 PM CDT FRI AUG 15 1997

18Z SURFACE ANALYSIS CONTINUES TO SHOW TROUGH FROM CENTRAL
KS-KLBB-KMAF-E KFST.  DEWPOINTS ARE IN THE 50S WEST OF THIS BOUNDARY
AND 60S EAST.  KMAF 88D VWP SHOWING SWLY TO WLY WINDS CONSUMING MUCH
OF THE ATMOSPHERE AOB 10K FT.  REFLECTIVITY PRODUCT SHOWING FIRST
STORMS FIRING OVER CENTRAL BREWSTER COUNTY PROBABLY ALONG TAIL END
OF SFC TROUGH.  WV IMAGERY SHOWING A STREAM OF MID/UPPER LEVEL
MOISTURE STREAMING IN FROM THE PACIFIC OVER PORTIONS OF THE FA WITH
SUBSIDENCE DOMINATING ELSEWHERE.

SHRTWV TROUGH SHOULD SKIRT NRN FA TONIGHT AND PROVIDE LIFT IN THE
MID/UPPER LEVELS... BUT WITH LACKING SFC BOUNDARIES CANNOT SEE MORE
THAN ISOLATED POPS NRN SECTIONS.  FOR ERN SECTIONS... SFC TROUGH
WILL ACT AS A FOCUS BUT CAP SHOULD HOLD IN THIS AREA.  HOWEVER...
CAP APPEARS A LITTLE WEAKER OVER PORTIONS OF PECOS AND TERRELL
COUNTIES... ACCORDING TO LATEST ADAP DATA... SO WILL HAVE TO KEEP A
WATCH FOR POSSIBLE CONVECTION BY LATE AFTERNOON INTO EARLY EVENING.
AS USUAL... WILL LIKELY SEE A FEW ISOLATED STORMS VCNTY OF MOUNTAINS.
POPS APPEAR LESS LIKELY TOMORROW AS SUBSIDENCE IN WAKE OF EXITING
SHRTWV DOMINATES MUCH OF THE FA AND 5H RIDGE PROGGED TO BEGIN
ITS NWRD TREK OVER THE AREA.

FOR TEMPERATURES... WILL LEAN CLOSER TO PERSISTENCE TONIGHT AND
TOMORROW WITH A TOUCH OF WARMER MOS GUIDANCE.

MAF  72/101 1-
CNM  69/103 1-
MRF  61/88  11
P07  <72/98  1-

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:32 PM CDTSevere Thunderstorm WarningMAFUpton48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.